Abstract and Applied Analysis

Generic well-posedness in minimization problems

A. Ioffe and R. E. Lucchetti

Full-text: Open access


The goal of this paper is to provide an overview of results concerning, roughly speaking, the following issue: given a (topologized) class of minimum problems, “how many” of them are well-posed? We will consider several ways to define the concept of “how many,” and also several types of well-posedness concepts. We will concentrate our attention on results related to uniform convergence on bounded sets, or similar convergence notions, as far as the topology on the class of functions under investigation is concerned.

Article information

Abstr. Appl. Anal., Volume 2005, Number 4 (2005), 343-360.

First available in Project Euclid: 25 July 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Ioffe, A.; Lucchetti, R. E. Generic well-posedness in minimization problems. Abstr. Appl. Anal. 2005 (2005), no. 4, 343--360. doi:10.1155/AAA.2005.343. https://projecteuclid.org/euclid.aaa/1122298456

Export citation


  • E. Asplund and R. T. Rockafellar, Gradients of convex functions, Trans. Amer. Math. Soc. 139 (1969), 443--467.
  • H. Attouch, R. E. Lucchetti, and R. J.-B. Wets, The topology of the $\rho$-Hausdorff distance, Ann. Mat. Pura Appl. (4) 160 (1992), 303--320.
  • G. Beer and R. E. Lucchetti, Minima of quasi-convex functions, Optimization 20 (1989), no. 5, 581--596.
  • --------, Convex optimization and the epi-distance topology, Trans. Amer. Math. Soc. 327 (1991), no. 2, 795--813.
  • --------, The epi-distance topology: continuity and stability results with applications to convex optimization problems, Math. Oper. Res. 17 (1992), no. 3, 715--726.
  • F. S. de Blasi, J. Myjak, and P. L. Papini, Porous sets in best approximation theory, J. London Math. Soc. (2) 44 (1991), no. 1, 135--142.
  • R. Deville and J. P. Revalski, Porosity of ill-posed problems, Proc. Amer. Math. Soc. 128 (2000), no. 4, 1117--1124.
  • A. L. Dontchev and T. Zolezzi, Well-Posed Optimization Problems, Lecture Notes in Mathematics, vol. 1543, Springer, Berlin, 1993.
  • A. D. Ioffe and R. E. Lucchetti, Generic existence, uniqueness and stability in optimization problems, Nonlinear Optimization and Related Topics (Erice, 1998) (G. Di Pillo and F. Giannessi, eds.), Appl. Optim., vol. 36, Kluwer Academic, Dordrecht, 2000, pp. 169--182.
  • A. D. Ioffe, R. E. Lucchetti, and J. P. Revalski, A variational principle for problems with functional constraints, SIAM J. Optim. 12 (2001/2002), no. 2, 461--478.
  • database. Please check.} A. D. Ioffe, R. E. Lucchetti, and J. P. Revalski, Almost every convex or quadratic programming problem is well posed, Math. Oper. Res. 29 (2004), no. 2, 369--382.
  • A. D. Ioffe and V. M. Tikhomirov, Some remarks on variational principles, Math. Notes 61 (1997), no. 1-2, 248--253.
  • A. D. Ioffe and A. J. Zaslavski, Variational principles and well-posedness in optimization and calculus of variations, SIAM J. Control Optim. 38 (2000), no. 2, 566--581.
  • R. E. Lucchetti and F. Patrone, Sulla densità e genericità di alcuni problemi di minimo ben posti, Boll. Un. Mat. Ital. B (5) 15 (1978), no. 1, 225--240 (Italian).
  • F. Mignot, Contrôle dans les inéquations variationelles elliptiques, J. Funct. Anal. 22 (1976), no. 2, 130--185 (French).
  • D. Preiss and L. Zajíček, Fréchet differentiation of convex functions in a Banach space with a separable dual, Proc. Amer. Math. Soc. 91 (1984), no. 2, 202--204.
  • S. Reich and A. J. Zaslavski, Generic convergence of descent methods in Banach spaces, Math. Oper. Res. 25 (2000), no. 2, 231--242.
  • --------, The set of divergent descent methods in a Banach space is $\sigma$-porous, SIAM J. Optim. 11 (2001), no. 4, 1003--1018.
  • --------, Well-posedness and porosity in best approximation problems, Topol. Methods Nonlinear Anal. 18 (2001), no. 2, 395--408.
  • J. E. Spingarn and R. T. Rockafellar, The generic nature of optimality conditions in nonlinear programming, Math. Oper. Res. 4 (1979), no. 4, 425--430.
  • L. Zajíček, Porosity and $\sigma$-porosity, Real Anal. Exchange 13 (1987/1988), no. 2, 314--350.
  • A. J. Zaslavski, Generic well-posedness of optimal control problems without convexity assumptions, SIAM J. Control Optim. 39 (2000), no. 1, 250--280.
  • T. Zolezzi, Well-posedness criteria in optimization with application to the calculus of variations, Nonlinear Anal. 25 (1995), no. 5, 437--453.
  • --------, Extended well-posedness of optimization problems, J. Optim. Theory Appl. 91 (1996), no. 1, 257--266.